Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 81, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 13, 2005, 5:16 PM EDT for Lycoming County, Pennsylvania. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2005, 5:16 PM EDT (21:16 UTC)
- Expired
- Jul 13, 2005, 6:17 PM EDT
- In force
- 61 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Lycoming County, PA
The radar
The State College radar (KCCX), 115 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 5:25 PM EDT | HAIL 0.5 | Hughesville, PA | |
| Jul 13, 5:35 PM EDT | TSTM WND DMG | Lairdsville, PA | SEVERAL TREES REPORTED DOWN ALONG ROUTES 530 IN LAIRDSVILLE AND 535 MUNCY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 9.3 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 740 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 702 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 132116 SVRCTP PAC081-132215- /O.NEW.KCTP.SV.W.0081.050713T2116Z-050713T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 516 PM EDT WED JUL 13 2005 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LYCOMING COUNTY IN NORTH CENTRAL PENNSYLVANIA * UNTIL 615 PM EDT * AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR HUGHESVILLE...OR 13 MILES EAST OF MONTOURSVILLE...AND MOVING WEST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HUGHESVILLE AROUND 545 PM EDT... MUNCY AROUND 615 PM EDT... SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A STURDY LOCATION NOW. IN ADDITION...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. VERY HEAVY RAIN WILL ALSO OCCUR WITH THIS STORM...WHICH COULD FLOOD LOW LYING AREAS QUICKLY AND COVER ROADS WITH WATER. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. LAT...LON 4118 7657 4134 7652 4133 7691 4116 7692 $$ FORECASTER:GAD
1 follow-up statement
000 WWUS51 KCTP 132217 SVSCTP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 617 PM EDT WED JUL 13 2005 PAC081-132227- /O.EXP.KCTP.SV.W.0081.000000T0000Z-050713T2215Z/ LYCOMING- 617 PM EDT WED JUL 13 2005 ...THE SEVERE THUNDERSTORM WARNING FOR LYCOMING COUNTY WAS ALLOWED TO EXPIRE AT 615 PM EDT... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF THE AREA. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. LAT...LON 4118 7657 4134 7652 4133 7691 4116 7692 $$ FORECASTER: JPV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:10 PM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jul 13, 3:10 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 310 PM EDT WED JUL 13 2005 .SYNOPSIS... A MOIST TROPICAL AIRMASS HAS TAKEN GRIP OF THE REGION AND WILL PERSIST THROUGH THE NEXT WEEK OR SO. THERE WILL BE A CHANCE OF MAINLY DIURNAL SHOWERS/T-STORMS ALMOST EVERY DAY...WITH WARM OVERNIGHT LOWS AND HUMID SEASONABLE DAY TIME HIGHS. HEAVY RAIN AND LOCAL FLASH FLOODING WILL BE POSSIBLE AS WELL...WITH PWAT VALUES NEAR 2 INCHES THROUGH THE NEXT SEVERAL DAYS. && .SHORT TERM (TONIGHT THROUGH SATURDAY)... PRETTY GENERIC FORECAST...WITH STAGNANT PATTERN. HAVE PAINTED MAINLY 40-50% POPS DURING THE AFTN/EVE...WITH 20-30% OVERNIGHT AND MORNING HOURS TO REFLECT MOST LIKELY TIMES FOR CONVECTION. CAPE VALUES OF NEAR 2000 J/KG WILL BE LIKELY THUR AFTN...SO PULSE STORMS WILL BE LIKELY WITH MINIMAL SHEAR. THE MAIN PROBLEM WILL BE SLOW MOVING T-STORMS THAT WILL PRODUCE VERY HEAVY RAIN IN SPOTS. MUGGY AND UNCOMFORTABLE CONDS WILL CONTINUE...WITH HAZY SKIES AS WELL. && .LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)... TROPICAL MOISTURE WILL BE PREVALENT ACROSS THE AREA THROUGH THE WEEKEND...AS THE REMNANTS OF DENNIS FINALLY MOVE NORTH THRU THE EASTERN GREAT LAKES. THIS WILL CONTINUE THE TREND OF MAINLY DIURNAL CONVECTIVE SHOWERS/T-STORMS. WE MAY GET A DRY DAY MON...AS OP GFS/MREF SHOWING A SHORT WAVE RIDGE MOVING ACROSS THE REGION. WARM AND HUMID CONDITIONS WILL PERSIST THOUGH...WITH H850 TEMPS CONTINUING TO RUN +1-2 STDEV. MAX TEMPS COULD REACH LOWER 90S IN VALLEY LOCATIONS MON AND TUE. COLD FRONT PASSAGE STILL POSSIBLE BUT NOT UNTIL WED TIME FRAME...AS THE UPR LVL PATTERN FINALLY SHOWING SINGS OF SHIFTING BY MID TO LATE WEEK. MREF SHOWING LONG WAVE RIDGE DEVELOPING IN WESTERN CONUS WITH POSITIVE H500 HEIGHT ANOMALIES...AND A PRONOUNCED TROF DIGGING ACROSS THE GREAT LAKES. && .AVIATION... HAZE BY DAY AND AREAS OF FOG BY NIGHT WILL DOMINATE THE REGION. THIS WILL PRODUCE MAINLY MVFR FLYING CONDITIONS DURING THE DAY AND MAINLY IFR CONDITIONS OVERNIGHT TONIGHT. SOME LOCALIZED AREAS OF DENSER FOG COULD PRODUCE LIFR CONDITIONS MAINLY IN VALLEYS AND NEAR WATER BODIES. IN ADDITION TO THE HAZE PROBLEM...THUNDERSTORMS OVER SOUTHWESTERN AREAS...MAINLY FROM JOHNSTOWN AND SOMERSET SOUTHWARD TO THE MARYLAND BORDER WILL REDUCE VISIBILITIES AND POSE A FLIGHT HAZARD. GUSTY WINDS...SMALL HAIL...AND HEAVY DOWNPOURS WILL BE POSSIBLE IN THIS AREA. && .HYDROLOGY... HAVE ISSUED A FLASH FLOOD WATCH FOR SW COUNTIES THRU THIS EVENING...AS ISOLATED STORMS HAVE ALREADY DROPPED 2-3 INCHES OF RAIN IN ONE HOUR EARLIER. THE POTENTIAL FOR FLASH FLOODING WILL CONTINUE WITH STORMS CONTINUING TO DEVELOP ALONG A DEFORMATION ZONE ON THE FAR EASTERN SIDE OF THE REMNANTS OF DENNIS ACROSS WESTERN PA. FLASH FLOODING CONCERNS WILL CONTINUE INTO THUR AND FRI...BUT SPECIFIC AREAS TOO DIFFICULT TO PINPOINT AT THIS TIME. && .CTP WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR PAZ024-033-034 UNTIL 11 PM WEDNESDAY. && SYNOPSIS...JPV SHORT TERM...JPV LONG TERM...JPV AVIATION...GRUMM HYDROLOGY...JPV
Hazardous weather outlook, Jul 13, 3:36 PM EDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 336 PM EDT WED JUL 13 2005 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-140834- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 336 PM EDT WED JUL 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...REST OF TODAY AND TONIGHT: SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT PORTIONS OF CENTRAL PENNSYLVANIA THIS AFTERNOON AND EVENING. THE STORMS WILL BE SLOW MOVING AND HAVE THE POTENTIAL TO PRODUCE LOCALIZED FLASH FLOODING...ESPECIALLY ACROSS THE LAUREL HIGHLANDS WHERE A FLASH FLOOD WATCH HAS BEEN POSTED. THE SHOWERS AND THUNDERSTORMS WILL DIMINISH AFTER SUNSET. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY: A VERY HUMID AIRMASS WILL PERSIST ACROSS CENTRAL PENNSYLVANIA THROUGH EARLY NEXT WEEK. THERE IS THE THREAT FOR AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS TO PRODUCE LOCALIZED FLASH FLOODING THURSDAY THROUGH SUNDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. JPV
In the hours before
Special weather statement, Jul 13, 3:23 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 323 PM EDT WED JUL 13 2005 PAZ033-034-132130- BEDFORD-SOMERSET- 323 PM EDT WED JUL 13 2005 ...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOUTHERN SOMERSET AND BEDFORD COUNTIES THROUGH 500 PM... A CLUSTER OF SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN WILL MOVE NORTHWARD FROM THE MARYLAND PANHANDLE THIS AFTERNOON... AFFECTING SOUTHERN BEDFORD AND SOMERSET COUNTIES AROUND 330 PM AND CENTRAL SECTIONS BY AROUND 415 PM. THESE HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. ALSO...EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS AND POSSIBLE FLASH FLOOD WARNINGS FOR THE REST OF THIS AFTERNOON AND INTO THIS EVENING. FORECASTER: DEVOIR
Special weather statement, Jul 13, 3:29 PM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 329 PM EDT WED JUL 13 2005 PAZ033-034-132130- BEDFORD-SOMERSET- 329 PM EDT WED JUL 13 2005 ...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOUTHERN SOMERSET AND BEDFORD COUNTIES THROUGH 500 PM... A CLUSTER OF SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN WILL MOVE NORTHWARD FROM THE MARYLAND PANHANDLE THIS AFTERNOON... AFFECTING SOUTHERN BEDFORD AND SOMERSET COUNTIES AROUND 330 PM AND CENTRAL SECTIONS BY AROUND 415 PM. THESE HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. AREAS FROM SALISBURY EASTWARD THROUGH CALLIMON... WELLERSBURG...HYNDMAN AND LAKE GORDON WILL BE PARTICULARLY SUSCEPTIBLE TO HEAVY RAINFALL FROM THIS AREA OF THUNDERSTORMS. ALSO...EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS AND POSSIBLE FLASH FLOOD WARNINGS FOR THE REST OF THIS AFTERNOON AND INTO THIS EVENING. FORECASTER: DEVOIR
Special weather statement, Jul 13, 4:41 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 441 PM EDT WED JUL 13 2005 PAZ058-132145- SCHUYLKILL- 441 PM EDT WED JUL 13 2005 ...A STRONG THUNDERSTORM WILL AFFECT SCHUYLKILL COUNTY... AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTH OF HAZLETON...MOVING WEST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR SHEPPTON AROUND 505 PM...MAHANOY CITY AROUND 520 PM...NUREMBURG AROUND 525 PM...RINGTOWN...SHENANDOAH AND GILBERTON AROUND 540 PM. VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. ISOLATED WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER:GAD
Local storm report, Jul 13, 4:44 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
444 PM EDT WED JUL 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL 3 NW ACOSTA 40.13N 79.08W
07/13/2005 0.75 INCH SOMERSET PA TRAINED SPOTTER
3 TO 4 MINUTES IN DURATION
0440 PM TSTM WND DMG BENTON 41.19N 76.39W
07/13/2005 COLUMBIA PA EMERGENCY MNGR
TREES AND WIRES DOWN
&&
RXR/MESpecial weather statement, Jul 13, 4:46 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 446 PM EDT WED JUL 13 2005 PAZ041-046-051-053-132145- COLUMBIA-MONTOUR-NORTHERN LYCOMING-SOUTHERN LYCOMING- 446 PM EDT WED JUL 13 2005 ...STRONG THUNDERSTORMS WILL AFFECT MONTOUR...COLUMBIA AND LYCOMING COUNTIES... AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES NORTH OF MONTOURSVILLE TO 15 MILES NORTH OF BLOOMSBURG...MOVING SOUTH AT 10 MPH. THE THUNDERSTORMS WILL BE NEAR LAIRDSVILLE AROUND 515 PM... PICTURE ROCKS AROUND 520 PM...MILLVILLE AROUND 535 PM...HUGHESVILLE AROUND 540 PM...LOYALSOCKVILLE AND JERSEYTOWN AROUND 545 PM. VERY HEAVY RAIN WILL FALL...CAUSING WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. WIND GUSTS TO 40 MPH ARE ALSO POSSIBLE. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: GAD
Special weather statement, Jul 13, 4:49 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 449 PM EDT WED JUL 13 2005 PAZ034-132145- BEDFORD- 449 PM EDT WED JUL 13 2005 ...A STRONG THUNDERSTORM WITH HEAVY RAIN WILL AFFECT BEDFORD COUNTY THROUGH 545 PM... AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 15 MILES SOUTH OF BEDFORD...MOVING NORTHEAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR CLEARVILLE AROUND 510 PM. VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR ARE OCCURRING WITH THIS STORM. ALSO...EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: JPV
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 12:02 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 30 min |
| Jul 13, 1:39 PM EDT | Flash Flood Warning | CTP | Somerset | 6 hr |
| Jul 13, 3:48 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Somerset | 57 min |
| Jul 13, 4:09 PM EDT | Severe Thunderstorm Warning | CTP | Columbia | 51 min |
| Jul 13, 4:54 PM EDT | Severe Thunderstorm Warning | CTP | Schuylkill | 66 min |
| Jul 13, 5:26 PM EDT | Severe Thunderstorm Warning | CTP | Montour, Northumberland | 49 min |
| Jul 13, 5:33 PM EDT | Severe Thunderstorm Warning | CTP | Columbia | 42 min |
| Jul 13, 6:12 PM EDT | Severe Thunderstorm Warning | CTP | Northumberland | 28 min |
| Jul 13, 6:40 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 65 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.